Thunderstorm Wind, Montgomery
- When
- August 20, 3:30 PM EST
- Where
- Montgomery County, Amsterdam
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -74.183
A few thunderstorms fired up along an occluded front on the afternoon of August 20 in eastern New York. With a humid air mass in place, a couple of the storms reached severe limits and produced very heavy rainfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A few thunderstorms fired up along an occluded front on the afternoon of August 20 in eastern New York. With a humid air mass in place, a couple of the storms reached severe limits and produced very heavy rainfall. A severe thunderstorm produced wind damage in the city of Amsterdam, Montgomery County. Numerous trees were blown down on houses. The storms trained over the same area and contained torrential rains. The WNYT-TV Local Network in Amsterdam, reported as much as 3.95 inches of rainfall in less than an hour. This heavy rain, over steep terrain, caused manhole covers to blow out on city streets as well as the formation of a large sinkhole on Meadow Street. The rain caused the North Chucktanunda and Dove Creeks to overflow between Amsterdam and Hagaman. This flash flooding resulted in a very concentrated area of damage. The damage included washed out and buckled roadways in and around Amsterdam. A three-mile section of Route 5W, Guy Park Avenue and Division Street remained closed until the following night. Many businesses reported losses, including Carpetland, All Seasons Motorsports, Fucillo Pontiac, St. Mary's Hospital and the Noteworthy company. Twenty homes were damaged, and one heavy rescue fire truck slipped into a sinkhole. In addition, there were numerous retaining and flood control walls damaged or destroyed. Flash flooding was reported in the Fulton County city of Johnstown as many automobiles were reported submerged on city streets. The cluster of storms slowly moved into Saratoga County and briefly became severe again. In Galway, Saratoga County, trees and power lines were brought down on Perth Road. Later, the same cluster of storms brought damaging winds to Washington County as trees and power lines were knocked down there as well. Trees and power poles were blown down in the towns of Fort Edward and Kingsbury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 20, 1:35 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 235 PM EDT MON AUG 20 2001 .DISC...LINE OF SHWRS MOVG INTO THE WRN DACKS...A FEW LITE SHWRS ACRS THE N CNTRY AND AN OCCSNL SPKL ELSEWHERE. THIS WILL RAPIDLY DIE OUT WITH THE SUN DRPPG AND CLDS SHLD SLOWLY DISSPT AFTR SS MOST AREAS AS WELL. THIS THEME CARRIED THRU THE FCST PACKG WITH CHC ERLY EVE RW- N AND SLGT CHC S. DECIDED ON A DRY DAY FOR WED...AND ACTUALLY RATHER COMFORTABLE. NEXT POSSBLTY OF PCPN HINGES ON TRAJ OF SYS MOVG OUT OF THE CNTRL PART OF THE CNTRY LATE WED NITE INTO THU. GNRL TREND HAS BEEN A FURTHR SWRD PROGRESSN TO THIS FEATURE AND FEEL THIS IS WARRENTED. OPTED TO GO DRY WED NITE. HOWEVER...LOOKS AS THO THE MSTR WITH THE SYS AND POTENTIAL INSTBLTY AFTR SUN WRKS ON IT WILL COMBINE TO PRODUCE SOME RW/TRW ACTIVITY ACRS THE SRN PTNS OF THE FA. ADD TO THIS THE SFC FRONT DROPPG S ACRS THE NRN AREAS IN THE LATTER PART OF THE DAY AND YOU ALSO GET A CHC OF CONVCTN TO THE N. FRONT MOVES THRU THU NITE AND DRY...COOLER WX INVADES THE REGION THRU SAT. ANTHR FRONT IS PROGGED TO MOVE ON THRU SUN WHICH SHLD TRIGGER SOME CONVECTION. THEN DRY AGN AND JUST A BIT COOLER STILL. WRKZFP ALRDY GONE...AND WILL DO A VISUAL COOR WITH SURRDG OFFICES. .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE. CERNIGLIA
NYZ039-040-201945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 319 PM EDT MON AUG 20 2001 ...A STRONG THUNDERSTORM IN MONTGOMERY AND FULTON COUNTIES... AT 319 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER FREYSBUSH...OR 4 MILES WEST OF CANAJOHARIE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ST. JOHNSVILLE AT 325 PM EDT... EPHRATAH AT 335 PM EDT... ROCKWOOD AND JOHNSTOWN AT 345 PM EDT...
NYZ063-202015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 344 PM EDT MON AUG 20 2001 ...A STRONG THUNDERSTORM IN ULSTER COUNTY... AT 344 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF NAPANOCH...OR 6 MILES NORTH OF ELLENVILLE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... RIGGSVILLE AT 355 PM EDT... PEEKAMOOSE AT 400 PM EDT... WEST SHOKAN AT 410 PM EDT... OLIVEBRIDGE AT 415 PM EDT...
NYZ039-202030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 359 PM EDT MON AUG 20 2001 ...A STRONG THUNDERSTORM IN FULTON COUNTY... AT 359 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER OPPENHEIM...OR 9 MILES EAST OF LITTLE FALLS...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... STRATFORD AT 410 PM EDT... CAROGA LAKE AND KNAPPVILLE AT 420 PM EDT...
NYZ063-202115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 428 PM EDT MON AUG 20 2001 ...A STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS ULSTER COUNTY... AT 428 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF OLIVEBRIDGE...OR 9 MILES WEST OF KINGSTON...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... WEST HURLEY AT 440 PM EDT... WOODSTOCK AT 445 PM EDT...
The Albany radar (KENX), 40 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264439, 5264516, 5264517, 5264518, 5264519, 5264520.